Discussions By Condition: Allergies

Allergy or something else?

Posted In: Allergies 3 Replies
  • Posted By: chesteadman
  • May 27, 2007
  • 04:42 PM

I was hoping someone on this forum is familiar with odd presentations of allergy symptoms.

I have been experiencing some scary symptoms for several weeks now. I've seen two different doctors, the first one twice a week apart. The first gave me Ativan for managing anxiety. The second has gone along with that original diagnosis and also said that my symptoms could be from allergies, recommending Claritin in the morning and Zantac and Benadryl at night to deal with my sleeping disturbances. In addition, if these didn't work, he gave me Lexapro to deal with anxiety.

On to the symptoms:

It all started with a feeling of dizziness, almost lightheadedness. It wasn't the kind of dizziness that would make me fall; it was maybe more like disorientation.

Anyway, it has progressed. This original symptoms continued when I tried to sleep. I would have a hard time falling asleep and then would wake up several times in the night, sometimes panicked. Also, sometimes as I was falling asleep, I would ***k and wake myself up; I would also be scared because this seemed like something that shouldn't happen. It would take me a long time to get back to sleep when I woke up in the middle of the night.

New symptoms include feeling drowsy during the day, like the feeling one gets when just waking up except for a long time. This was sometimes accompanied by some big amounts of yawning. Also, this drowsiness combined with/caused a kind of brain fog, a feeling of detachment from everything around me that made it hard to focus. This is especially acute when I wake up at night.

Sometimes it feels like there's pressure in my sinuses, sometimes in the top of my head; sometimes the pressure is on the left or right side of my head, sort of a headache.

I must add that there have been days when I have felt almost normal, and some days where I have felt pretty good most of the time.

This is affecting my ability to do my work properly; I'm 20 years old, living with my parents for the summer. My parents are unmoved by my symptoms and tell me to try to overcome it, but it's hard when I am worried I might have a brain tumor. I haven't wanted to go to work, and I just don't feel like myself.

I have a symptom I haven't really experienced before, a kind of pressure in my brain, behind my nose/eyes but further back... it's in the area of the brain you can feel when you yawn.

The doctors I saw, the school physician and my family's physician, said this is probably allergies mixed with anxiety. Can allergies present these kinds of symptoms? I have had allergies, but usually that was characterized by a stuffy/runny nose, which really hasn't happened that much today. The doctor saw signs of postnasal drip and my eyes were irritated, so he said the signs were there of allergies. But the allergy medication I'm taking (Claritin right now) doesn't remove the symptoms as far as I can tell. I'm stuck. What should I do?

Reply Flag this Discussion

3 Replies:

  • Hello-Didn't you already post this before? HmmmWell- let me tell you- I have been there.I always had some very clear and specific allergies. One day I woke up and I started having all sort of violent allergic reactions.I did not have hives but swelling everywhere- I went to the ER and I told them how after having beef, coffee, cheese, and other things I started to have a lump in the throat, eye, lips, tongue jaw swelling, palpitations, and hot flashes.They wanted me to go and get an appointment with a Psychiatrist- they also told met that my lymph nodes and liver gave a "small profile" for Hepatitis. These doctors were clueless- they told me I was just "sad".I went to the allergist- To two different ones- one said it was allergies, the other one laughed and said- he could not promise anything (wtf?).Fast forward: I did not recover- Benadryl was killing me.I was at the end of my rope- could not even move to make it to the bathroom. I was waisting away- laying in bed for 14 hours at a time.I learned about NAET and Reiki- and "Never Be Sick Again"- After 7 months but only 4 months of going for NAET treatment, I am 99.9% recovered.Now I discover that the only label, diagnosis that fits my sickness is M.E. -and I honestly think I had M.E. - also known as Chronic Fatigue Syndrome.I was never diagnosed- but it is okay- because I am no longer sick.I will be posting my whole ordeal and recovery hopefully today.Ciao!ps: all blood tests were negative- except my liver, which was "cooking" for no apparent reason.
    Eatafruit78 960 Replies Flag this Response
  • I have been experiencing some scary symptoms for several weeks now. I've seen two different doctors, the first one twice a week apart. The first gave me Ativan for managing anxiety. The second has gone along with that original diagnosis and also said that my symptoms could be from allergies, recommending Claritin in the morning and Zantac and Benadryl at night to deal with my sleeping disturbances. In addition, if these didn't work, he gave me Lexapro to deal with anxiety. Okay, I am confused - are you currently taking ativan and claritin AND lexapro? Please look up ativan on www.drugs.com: this drug causes the feeling of drowsiness and brain fog you have described. Please do NOT take alcohol with this drug - that is just dangerous. Ativan is highly addictive and will cause fairly severe withdrawal symptoms, including SEIZURES, if you just stop taking this drug. Lexapro can cause many many side effects as well - please do your research before just taking any medication that your doc prescribes. Lexapro also has severel withdrawal symptoms, and you cannot stop taking this drug without going very very slowly with a lowered dosage. Understand that if you are even a few hours late or miss a dose of any of the above medications, they can cause symptoms such as you describe - if you suddenly develop a seizure or severe muscle ticking - please tell your doc right away and make sure he looks up these drug side effects - most docs miss this! I am sorry to be ranting about these meds, I have just seen first hand how awful they can be. Of course, not everyone has these side effects, but many do and they often get misdiagnosed by the doctors who originally prescribed them - that is tragic, in my opinion. You are very young, and I think it is more likely you have some nutritional deficiencies causing your original symptoms than a brain tumor. Nutritional deficiencies can cause anxiety - look into this. One last comment concerns NAET - this treatment is noninvasive, and fantastic, and I can't recommend it highly enough. It also has changed my life. When Western allopathic medicine doesn't offer you many answers, an alternative approach may be helpful. Best wishesDOM
    acuann 3080 Replies Flag this Response
  • I'm off Ativan. It was a short-term fix, I received 20 doses of it and that was done. My medication regimen consists of 5mg of Lexapro, 1 pill Claritin and a multivitamin in the morning. At night, before I sleep, I take a Benadryl capsule and a 150mg Zantac pill for what the doctor said could be digestive tract inflammation caused by allergies.
    chesteadman 14 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.